Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 361, NWS North Platte, NE

July 20, 2008Garfield County, Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2008, 11:24 PM CDT for Garfield County, Wheeler County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2008, 11:24 PM CDT (04:24 UTC)
Expired
Jul 21, 2008, 12:00 AM CDT
In force
36 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Garfield County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 150 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 8:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
2927 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:32 PM CDT, 8 hours 52 minutes earlier.

Area forecast discussion, Jul 20, 2:32 PM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
232 PM CDT SUN JUL 20 2008

.DISCUSSION...
SFC FRONT HAS LIFTED NORTH INTO THE NIOBRARA VALLEY ACROSS WRN
NEBRASKA AND THEN SOUTH TOWARD THE MIDDLE LOUP VALLEY ACROSS CNTL
NEB AS DELINEATED BY OBS AND THE CU FIELD ON SATELLITE. ALL
INDICATIONS ARE THE DISTURBANCE OVER ERN WYOMING THIS AFTN WILL ACT
ON THE FRONT LATE THIS AFTERNOON OR EARLY THIS EVENING BEGINNING IN
THE PANHANDLE AND SPREADING EAST OVERNIGHT. WIND AND HAIL POTENTIAL
ARE QUITE HIGH TONIGHT FOR AREAS ALONG AND NORTH OF HIGHWAY 2.

FOR MONDAY...IN THE WAKE OF THE MCS SUNDAY NIGHT...THE SFC FRONT IS
PROGGED TO DROP SOUTH TO NEAR THE KS BORDER. LITTLE OR NO UPPER LEVEL
SUPPORT IS SUGGESTED BY THE MODELS FOR STORM INITIATION. POPS ARE
HELD AT SLIGHT CHANCE AND THIS IS GENEROUS CONSIDERING THE BLENDED
SOLNS OF THE GFS AND NAM12 INDICATED DRY CONDITIONS.

TUESDAY AND WEDNESDAY...THE SFC FRONT WILL REMAIN ACROSS NORTHWEST
KS OR CLOSE TO THE NEBRASKA BORDER. MOISTURE WILL CONTINUE TO POOL
ALONG AND NORTH OF THE FRONT A CANADIAN HIGH PRESSURE REMAINS
ANCHORED OVER THE GREAT LAKES. THIS TYPE OF BLOCKED PATTERN NORMALLY
IS QUITE FAVORABLE FOR RAINFALL BUT THE GFS...UKMET...ECMWF...NGM AND
NAM...THE CONSENSUS OF MODELS ARE DRY. THE OFFICIAL FORECAST INCLUDES
SLIGHT CHC POPS FOR DIURNAL DESTABILIZATION AND ISOLATED
THUNDERSTORM DEVELOPMENT. THE BLENDED GUIDANCE CONTINUES TO INDICATE
LOWER 90S FOR HIGHS TUESDAY AND THE NAM12 2M TEMPERATURES INDICATED
THE SAME FOR WEDNESDAY.

THURSDAY AND BEYOND...HPC HAS BACKED OFF ON SOME OF THE BETTER
CHANCES FOR RAINFALL. HOWEVER THE ATMOSPHERE WILL REMAIN VERY
MOIST AS SUBTROPICAL MOISTURE CONTINUES TO CIRCULATE NORTHWARD FROM
THE GULF OF MEXICO AND NORTHEASTWARD FROM THE PACIFIC VIZ AN ACTIVE
HURRICANE SEASON. POPS ARE GENERALLY HELD IN THE SLIGHT CHANCE
CATEGORY. THE GFS AND ECMWF ARE STILL SHOWING A RING OF FIRE ACROSS
NEBRASKA AND THE GFS HOLDS HIGH PRESSURE ACROSS THE GREAT LAKES WITH
A SFC FRONT THROUGH THE CNTL PLAINS BUT TOTAL RAINFALL OF LESS THAN
AN INCH IS INDICATED IN BOTH MODELS. THE HPC TEMP GRIDS LOOKED QUITE
GOOD WITH UPPER 80S AND LOWER 90S. THESE TEMPERATURES MAY NEED TO BE
RAISED A CATEGORY AS THE GFS AND ECMWF SUGGEST STRONG UPPER LEVEL
RIDGING ACROSS THE HIGH PLAINS SIGNALING WARM WEATHER AND 90S FOR
HIGHS. WE WOULD ALSO EXPECT A CONTINUATION OF NOCTURNAL FOG AND
STRATUS TONIGHT THROUGH DAY 7. THE NAM12 HAS SHOWN GOOD SKILL WITH
THIS FEATURE AND THE DEEP MOISTURE FAVORS THIS TYPE OF PATTERN.

&&

.AVIATION...
A STATIONARY FRONT ORIENTED EAST TO WEST BETWEEN THE KLBF AND KVTN
TERMINALS WILL SERVE TO FOCUS THUNDERSTORM DEVELOPMENT SUNDAY
AFTERNOON AND NIGHT. THE KLBF TERMINAL IS EXPECTED TO REMAIN DRY DUE
TO A MORE STABLE AIRMASS SOUTH OF THE FRONT...BUT THERE IS AMPLE
SUPPORT TO INCLUDE THUNDERSTORMS IN THE KVTN TAF...MAINLY AFTER 00Z.
STORMS WILL EXITS THE REGION BY 06-09Z...WITH LOW LVL STRATUS
DEVELOPING ACROSS THE AREA. THIS WILL CAUSE CIGS AND VSBY TO FALL
INTO THE MVFR FLIGHT CATEGORY. THERE IS CONCERN THAT CEILINGS MAY BE
LOWER THAN WHAT IS CURRENTLY FCST...BUT THIS CAN BE ADDRESSED IN
FUTURE TAF FCSTS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/JG
Hazardous weather outlook, Jul 20, 3:32 PM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT SUN JUL 20 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-211700-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT SUN JUL 20 2008 /232 PM MDT SUN JUL 20 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 80. A FRONTAL BOUNDARY WAS LOCATED FROM BROKEN BOW TO
SCOTTSBLUFF SUNDAY AFTERNOON...AND IS EXPECTED TO REMAIN
STATIONARY OVER THE AREA TONIGHT. A VERY MOIST AND UNSTABLE
ATMOSPHERE RESIDES ALONG AND NORTH OF THE BOUNDARY...WHILE A HOT
AND LESS HUMID AIRMASS HAS DEVELOPED SOUTH OF THE FRONT.
MEANWHILE...AN UPPER LEVEL DISTURBANCE OVER WYOMING WILL APPROACH
THE CENTRAL HIGH PLAINS THIS EVENING. AS THIS UPPER LEVEL
FEATURE SPREADS EAST TOWARD THE REGION...THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER WYOMING...SOUTH DAKOTA...AND THE NEBRASKA
PANHANDLE...WITH OTHER MORE ISOLATED ACTIVITY POSSIBLY DEVELOPING
FURTHER EAST OVER NORTH CENTRAL NEBRASKA AFTER SUNSET. THE STORMS
OVER WYOMING AND SOUTH DAKOTA WILL THEN MOVE EAST TOWARD THE
NORTHERN HALF OF THE OUTLOOK AREA DURING THE EVENING. THE INITIAL
STORM TYPE MAY BE IN THE FORM OF SUPERCELLS...CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO.
HOWEVER...THESE STORMS ARE EXPECTED TO EVENTUALLY EVOLVE INTO A
BOW ECHO...AND QUICKLY MOVE EAST ALONG AND NORTH OF THE STATIONARY
FRONT ACROSS NORTH CENTRAL NEBRASKA. THIS BOWING CONVECTIVE SYSTEM
WILL POSE MAINLY A DAMAGING WIND THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT FOR THUNDERSTORMS WILL CONTINUE MAINLY DURING THE LATE
AFTERNOON AND EVENING HOURS FOR ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA FROM MONDAY THROUGH SATURDAY. RICH LOW LEVEL
MOISTURE WILL INTERACT WITH NUMEROUS UPPER LEVEL
DISTURBANCES...WHICH ARE FORECAST TO MOVE ACROSS THE CENTRAL
PLAINS THIS WEEK. THIS WILL RESULT IN INCREASED CHANCES FOR STORMS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NORTH OF INTERSTATE 80.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Jul 20, 9:27 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
927 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     10 NW BASSETT           42.68N 99.67W
07/20/2008  E60.00 MPH       ROCK               NE   PUBLIC

&&

MBYRD
Local storm report, Jul 20, 9:48 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
948 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             22 WNW BROWNLEE         42.41N 101.02W
07/20/2008  E0.88 INCH       CHERRY             NE   PUBLIC

&&

MBYRD
Local storm report, Jul 20, 9:49 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
949 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             3 N LONG PINE           42.58N 99.70W
07/20/2008  E0.75 INCH       BROWN              NE   PUBLIC

            MOSTLY PEA SIZE HAIL...A FEW TO PENNY SIZE

&&

MASEK
Local storm report, Jul 20, 10:18 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1018 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             16 SSW MULLEN           41.83N 101.16W
07/20/2008  E1.75 INCH       HOOKER             NE   PUBLIC

&&

MBYRD
Local storm report, Jul 20, 10:24 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1024 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     THEDFORD                41.98N 100.57W
07/20/2008  M60 MPH          THOMAS             NE   AWOS

&&

MBYRD
Local storm report, Jul 20, 11:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1119 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     TSTM WND GST     BROKEN BOW              41.41N 99.64W
07/20/2008  M60 MPH          CUSTER             NE   ASOS

&&

MBYRD

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:38 PM CDTSevere Thunderstorm WarningLBFSheridan52 min
Jul 20, 8:06 PM CDTSevere Thunderstorm WarningLBFSheridan39 min
Jul 20, 8:27 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan48 min
Jul 20, 8:34 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan41 min
Jul 20, 8:47 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt43 min
Jul 20, 8:49 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock41 min
Jul 20, 9:02 PM CDTSevere Thunderstorm WarningLBFCherry58 min
Jul 20, 9:31 PM CDTSevere Thunderstorm WarningLBFBrown, Rock44 min
Jul 20, 9:31 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker44 min
Jul 20, 9:54 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker36 min
Jul 20, 10:02 PM CDTSevere Thunderstorm WarningLBFCherry, Thomas43 min
Jul 20, 10:15 PM CDTSevere Thunderstorm WarningLBFBrown, Rock60 min
Jul 20, 10:53 PM CDTSevere Thunderstorm WarningLBFHolt52 min
Jul 20, 10:56 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup49 min
Jul 20, 11:32 PM CDTSevere Thunderstorm WarningLBFCuster32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.